Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

What is the appropriate dosage of xanax?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
Only took .25 once a day, not every day for a year, some days I took none, some days I took half of the .25, now have tapered for about 3 weeks of xanax, ended with half of .25 From Wed, the 18 th, until the 26 th took none. Then head Dr. said your doing it wrong. For next 7 days take 1/4 of .25, then for 10 days skip every other day. Then for next 3 weeks take 1/4 of a .25 once a week, then stop. I just talked to Phizer who makes xanax and they could not find a taper schedule for 1/4 of .25. 2 MD's now have told me I should have no problem stopping this small of a dose, and the head Dr. says wrong and gave me this schedule. What am I to believe?
Posted Tue, 28 Jan 2014 in Mental Health
Answered by Dr. Rakhi Tayal 1 hour later
Brief Answer: Detailed below. Detailed Answer: Hello, Thanks for trusting us with your health concern. The dosage of Xanax that you took was a small one and you also skipped it on some days. It does not need a long tapering schedule. Your doctor has suggested it to taper by 1/4 tablet to reduce the withdrawal effects of Xanax. These are sometimes severe and affect the routine life for 6-8 weeks. 1/4 tablet tapering is followed if the chances of having severe withdrawal symptoms are more. Now that you have already stopped taking it there is no need to worry. Please feel free to discuss further. I will be glad to answer the follow up queries that you have. Wishing you good health. Regards. Dr. Rakhi Tayal. For future query, you can directly approach me through my profile URL
Above answer was peer-reviewed by
Follow-up: What is the appropriate dosage of xanax? 11 minutes later
I haven't stopped. 22nd until the 2nd of Feb I took 1/4 as prescribed by Psychiatrist, then as prescribed on the 3rd I did not, then 4th 1/4, repeat in this pattern until tonight when I am supposed to take 1/4,but I have not. She has me going like this until the 15th. Then starting the 16th through the 22nd, she said to only take 1/4 in the whole week, repeat for 2 more weeks and stop totally. What I am asking is my regular family doctor told me months ago not to worry as I take a small dose, and then I went to another Dr. who basically said when I explained the period of time before the 27th when I didn't take any for a week that I should have no problem. My question is who do I believe? The 2 family doctors or the Psychiatrist? It seems odd to take the pill every other day for 10 days and then only one a week for 3 weeks. I am feeling anxious at times, worrying about whether I will have serious complications like a seizure ( which my family doctor said months ago not to be concerned about) and most times I feel alright. I want to stop now, please answer. I still have not taken the 1/4 tonight as prescribed.
Answered by Dr. Rakhi Tayal 5 hours later
Brief Answer: You can stop it now. Detailed Answer: Hello. Thanks for writing again. 1/4 tablet of Xanax 0.25 is too small a dose. If you are not having any withdrawal effects on taking it on alternate days then you can stop it now also. Your psychiatrist suggested you to taper too slowly due to your anxious personality. Please do not worry and stop it if you wish. Hope my answer is helpful. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor